Alert archive / Kansas / Blizzard Warnings in 2008
Blizzard Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this blizzard warning at Oct 22, 2008, 4:21 AM CDT for 11 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 22, 2008, 7:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2008, 4:21 AM CDT (09:21 UTC)
- In effect from
- Oct 22, 2008, 7:00 PM CDT
- Expired
- Oct 23, 2008, 4:28 AM CDT
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KGLD 220921 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 321 AM MDT WED OCT 22 2008 ...AN ABRUPT CHANGE TO WINTER IS HEADED FOR THE TRI-STATE AREA TONIGHT AND THURSDAY... .A STRONG LOW PRESSURE SYSTEM WILL MOVE OUT OF THE ROCKIES AND INTO THE TRI-STATE AREA TONIGHT. LIGHT SNOW ALREADY OCCURRING IN EASTERN COLORADO IS EXPECTED TO SLOWLY SPREAD EAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS AFTERNOON AND THIS EVENING. SNOW WILL BECOME HEAVY AT TIMES TONIGHT AND STRONG WINDS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. TRAVEL WILL BECOME HAZARDOUS WITH WHITEOUT CONDITIONS. THE SNOW WILL CONTINUE ON THURSDAY BEFORE GRADUALLY DIMINISHING THURSDAY EVENING. KSZ001>004-013>016-027>029-NEZ079>081-221800- /O.NEW.KGLD.BZ.W.0003.081023T0000Z-081024T0000Z/ CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM- WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN... NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS... OAKLEY...QUINTER...BENKELMAN...TRENTON...MCCOOK 321 AM MDT WED OCT 22 2008 /421 AM CDT WED OCT 22 2008/ ...BLIZZARD WARNING IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY. SNOW WILL GRADUALLY SPREAD EAST OF THE COLORADO STATE LINE THIS AFTERNOON AND EVENING AND BECOME HEAVY AT TIMES OVERNIGHT. SNOW AMOUNTS RANGING FROM 3 TO 4 INCHES IN THE GOODLAND AREA TO 4 TO 6 INCHES IN THE HOXIE AREA ARE POSSIBLE. HEAVIER SNOWFALL RANGING FROM 6 TO 12 INCHES IS POSSIBLE FROM MCCOOK TO HILL CITY BEFORE THE STORM TAPERS OFF THURSDAY EVENING. NORTH WIND AT 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL CREATE WIDESPREAD BLOWING AND DRIFTING SNOW PRODUCING DANGEROUS BLIZZARD CONDITIONS. A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED... STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES. $$ COZ090>092-KSZ041-042-221800- /O.NEW.KGLD.WW.Y.0003.081023T0000Z-081024T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-GREELEY-WICHITA- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...TRIBUNE...LEOTI 321 AM MDT WED OCT 22 2008 /421 AM CDT WED OCT 22 2008/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY. LIGHT SNOW ALREADY OCCURRING IN PARTS OF EASTERN COLORADO IS EXPECTED TO SLOWLY SPREAD EAST INTO NORTHWEST KANSAS THIS AFTERNOON AND EVENING. 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE BEFORE THE SNOW TAPERS OFF THURSDAY EVENING. THE SNOW COMBINED WITH NORTH WIND AT 30 TO 35 MPH WILL CAUSE REDUCED VISIBILITIES AS WELL AS SOME DRIFTING MAKING TRAVEL HAZARDOUS. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. $$ FS
4 follow-up statements
000 WWUS43 KGLD 221710 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1110 AM MDT WED OCT 22 2008 KSZ001>004-013>016-027>029-NEZ079>081-230300- /O.CON.KGLD.BZ.W.0003.081023T0000Z-081024T0000Z/ CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM- WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN... NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS... OAKLEY...QUINTER...BENKELMAN...TRENTON...MCCOOK 1110 AM MDT WED OCT 22 2008 /1210 PM CDT WED OCT 22 2008/ ...BLIZZARD WARNING REMAINS IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY... A BLIZZARD WARNING REMAINS IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY. AN INTENSE LOW PRESSURE SYSTEM OVER CENTRAL KANSAS WILL SLOWLY RETROGRADE WESTWARD TONIGHT. AS IT DOES...PRECIPITATION WILL SPREAD WESTWARD ACROSS THE TRI-STATE AREA WHILE ALSO CHANGING OVER TO SNOW AS COLDER AIR FILTERS INTO THE REGION FROM THE NORTH. THE SNOW MAY BE HEAVY AT TIMES TONIGHT AND THURSDAY AND WITH NORTHWEST WINDS GUSTING OVER 40 MPH PRODUCE SHARPLY REDUCED VISIBILITIES DOWN TO ONE QUARTER MILE WITH WHITEOUT CONDITIONS. TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 12 INCHES ARE EXPECTED. A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED... STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES. $$ COZ090>092-KSZ041-042-230300- /O.CON.KGLD.WW.Y.0003.081023T0000Z-081024T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-GREELEY-WICHITA- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...TRIBUNE...LEOTI 1110 AM MDT WED OCT 22 2008 /1210 PM CDT WED OCT 22 2008/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY. 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE TONIGHT THROUGH THURSDAY BEFORE TAPERING OFF THURSDAY EVENING. THE SNOW COMBINED WITH NORTH WINDS GUSTING TO 35 MPH WILL CAUSE REDUCED VISIBILITIES AS WELL AS SOME DRIFTING MAKING TRAVEL HAZARDOUS. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. $$ DDT
000 WWUS43 KGLD 230038 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 638 PM MDT WED OCT 22 2008 KSZ001>004-013>016-027>029-NEZ079>081-230600- /O.CON.KGLD.BZ.W.0003.000000T0000Z-081024T0000Z/ CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM- WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN... NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS... OAKLEY...QUINTER...BENKELMAN...TRENTON...MCCOOK 638 PM MDT WED OCT 22 2008 /738 PM CDT WED OCT 22 2008/ ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THURSDAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THURSDAY. AN INTENSE LOW PRESSURE SYSTEM OVER CENTRAL KANSAS WILL SLOWLY MOVE TOWARD THE WEST TONIGHT. THIS HAS ALREADY CAUSED PRECIPITATION TO SPREAD OVER THE AREA. LIGHT RAINFALL HAS ALREADY BEGUN TO FALL IN MCCOOK...OBERLIN...AND HILL CITY. THIS PRECIPITATION WILL CONTINUE TO SPREAD TOWARD THE WEST THROUGH THE EVENING. THIS RAINFALL WILL CHANGE OVER TO SNOW AS COLDER AIR FILTERS INTO THE REGION FROM THE NORTH. LOCATIONS IN THE EAST WILL SEE THE CHANGE TO SNOW FROM 9 PM 10 PM CDT. FURTHER TO THE WEST...THE RAIN SHOULD CHANGE TO SNOW AROUND MIDNIGHT LOCAL TIME. THE SNOW MAY BE HEAVY AT TIMES TONIGHT AND THURSDAY. THE SNOWFALL COMBINED WITH NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL PRODUCE SHARPLY REDUCED VISIBILITIES DOWN TO ONE QUARTER MILE WITH WHITEOUT CONDITIONS. THERE WILL BE A RATHER TIGHT GRADIENT OF SNOWFALL ACROSS THE AREA. LOCATIONS ALONG AND EAST OF A LINE FROM NEAR GOVE TO COLBY TO BENKELMAN CAN EXPECT 4 TO 10 INCHES OF SNOW. THE REMAINDER OF THE WARNING AREA WILL RECEIVE 1 TO 4 INCHES. A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED... STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES. $$ COZ090>092-KSZ041-042-230600- /O.CON.KGLD.WW.Y.0003.000000T0000Z-081024T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-GREELEY-WICHITA- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...TRIBUNE...LEOTI 638 PM MDT WED OCT 22 2008 /738 PM CDT WED OCT 22 2008/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THURSDAY. AROUND AN INCH OF SNOW WILL BE POSSIBLE TONIGHT THROUGH THURSDAY BEFORE TAPERING OFF THURSDAY EVENING. THE SNOW SHOULD BEGIN NEAR OR SHORTLY AFTER MIDNIGHT LOCAL TIME. THE SNOW COMBINED WITH NORTH WINDS GUSTING TO 35 MPH WILL CAUSE REDUCED VISIBILITIES AS WELL AS SOME DRIFTING MAKING TRAVEL HAZARDOUS. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. $$ BULLER
000 WWUS43 KGLD 230504 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1104 PM MDT WED OCT 22 2008 KSZ001>004-013>016-027>029-NEZ079>081-231200- /O.CON.KGLD.BZ.W.0003.000000T0000Z-081024T0000Z/ CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM- WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN... NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS... OAKLEY...QUINTER...BENKELMAN...TRENTON...MCCOOK 1104 PM MDT WED OCT 22 2008 /1204 AM CDT THU OCT 23 2008/ ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THURSDAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THURSDAY. AN INTENSE LOW PRESSURE SYSTEM OVER CENTRAL KANSAS WILL SLOWLY MOVE TOWARD THE WEST TONIGHT. THIS WILL CONTINUE TO CAUSE PRECIPITATION TO SPREAD OVER THE AREA. RAIN HAS BEGUN TO CHANGE TO SNOW IN THE EASTERN PORTION OF THE AREA. THIS PROCESS WILL PROGRESS SLOWLY TO THE WEST DURING THE NIGHT. THE SNOW MAY BE HEAVY AT TIMES LATER TONIGHT INTO THURSDAY. THE SNOWFALL COMBINED WITH NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL PRODUCE SHARPLY REDUCED VISIBILITIES DOWN TO ONE QUARTER MILE WITH WHITEOUT CONDITIONS. THERE WILL BE A RATHER TIGHT GRADIENT OF SNOWFALL ACROSS THE AREA. LOCATIONS ALONG AND EAST OF A LINE FROM NEAR GOVE TO COLBY TO BENKELMAN CAN EXPECT 4 TO 10 INCHES OF SNOW. THE REMAINDER OF THE WARNING AREA WILL RECEIVE 1 TO 4 INCHES. A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED... STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES. $$ COZ090>092-KSZ041-042-231200- /O.CON.KGLD.WW.Y.0003.000000T0000Z-081024T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-GREELEY-WICHITA- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...TRIBUNE...LEOTI 1104 PM MDT WED OCT 22 2008 /1204 AM CDT THU OCT 23 2008/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THURSDAY. AROUND AN INCH OF SNOW WILL BE POSSIBLE TONIGHT THROUGH THURSDAY BEFORE TAPERING OFF THURSDAY EVENING. PRECIPITATION SHOULD CHANGE OVER TO SNOW DURING THE EARLY MORNING HOURS. THE SNOW COMBINED WITH NORTH WINDS GUSTING TO 35 MPH WILL CAUSE REDUCED VISIBILITIES AS WELL AS SOME DRIFTING MAKING TRAVEL HAZARDOUS. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. $$ BULLER
000 WWUS43 KGLD 230928 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 328 AM MDT THU OCT 23 2008 KSZ001>004-014>016-NEZ079>081-231730- /O.CAN.KGLD.BZ.W.0003.000000T0000Z-081024T0000Z/ /O.NEW.KGLD.WW.Y.0004.081023T0928Z-081023T2100Z/ CHEYENNE KS-RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-DUNDY- HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN... NORTON...COLBY...HOXIE...HILL CITY...BENKELMAN...TRENTON...MCCOOK 328 AM MDT THU OCT 23 2008 /428 AM CDT THU OCT 23 2008/ ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON... ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON. THE BLIZZARD WARNING HAS BEEN CANCELLED. SNOW WILL CONTINUE THROUGH THE MORNING HOURS ACROSS PORTIONS OF THE TRI-STATE AREA. LOCATIONS EAST OF A LINE FROM WRAY TO GOODLAND MAY RECEIVE 1 OR 2 INCHES OF ACCUMULATION. SNOW WILL COMBINE WITH NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH REDUCING VISIBILITIES BELOW ONE MILE AT TIMES. AREAS OF SNOW MAY MIX WITH RAIN BY EARLY AFTERNOON WHILE GRADUALLY DECREASING IN COVERAGE. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. $$ KSZ013-027>029-231030- /O.CAN.KGLD.BZ.W.0003.000000T0000Z-081024T0000Z/ SHERMAN-WALLACE-LOGAN-GOVE- INCLUDING THE CITIES OF...GOODLAND...SHARON SPRINGS...OAKLEY... QUINTER 328 AM MDT THU OCT 23 2008 /428 AM CDT THU OCT 23 2008/ ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE BLIZZARD WARNING. PERIODS OF LIGHT SNOW WITH ACCUMULATIONS AROUND 1 INCH CAN BE EXPECTED THROUGH THE MORNING HOURS. SNOW WILL COMBINE WITH NORTHWEST WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH REDUCING VISIBILITIES BELOW ONE MILE AT TIMES. WINDS WILL SUBSIDE THIS AFTERNOON WHILE AREAS OF PRECIPITATION DECREASE IN COVERAGE. $$ COZ090>092-KSZ041-042-231030- /O.CAN.KGLD.WW.Y.0003.000000T0000Z-081024T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-GREELEY-WICHITA- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...TRIBUNE...LEOTI 328 AM MDT THU OCT 23 2008 /428 AM CDT THU OCT 23 2008/ ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WINTER WEATHER ADVISORY. LIGHT SNOW WILL REMAIN POSSIBLE THROUGH THE MORNING HOURS...HOWEVER ONLY MINOR ACCUMULATIONS ON ELEVATED OR GRASSY SURFACES ARE EXPECTED. NORTHWEST WINDS AROUND 35 MPH WITH HIGHER GUSTS MAY CREATE AREAS OF REDUCED VISIBILITIES AT TIMES. CONDITIONS WILL IMPROVE THIS AFTERNOON AS WINDS SUBSIDE AND PRECIPITATION COMES TO AN END. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this blizzard warning went out at Oct 22, 3:32 AM CDT, 49 minutes earlier.
Area forecast discussion, Oct 22, 3:32 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 AM MDT WED OCT 22 2008
.DISCUSSION...THE 07Z SURFACE CHART PLACES LOW PRESSURE IN CENTRAL
KANSAS AND A 1041MB HIGH OVER WESTERN MONTANA. WATER VAPOR IMAGERY
SHOWING A STRONG JET DIGGING DOWN THE WEST SIDE OF THE UPPER TROUGH
MOVING SOUTHEAST OUT OF THE NORTHERN ROCKIES. CURRENT KGLD RADAR
DETECTING A LARGE AREA OF RAIN OVER THE EASTERN HALF OF THE FORECAST
AREA.
THE MAIN FORECAST CHALLENGE WILL BE TO DETERMINE WHEN PRECIPITATION
WILL CHANGE OVER TO SNOW AND HOW MUCH SNOW WILL ACCUMULATE. FINALLY
BASED ON THAT WHAT HIGHLIGHTS WILL BE NEEDED.
MODELS INDICATE THAT THE UPPER LOW WILL IMPACT NORTHWEST KANSAS
THROUGH THURSDAY NIGHT WHEN IT FINALLY REACHES EASTERN KANSAS. THERE
WILL BE PLENTY OF DYNAMICS AND MOISTURE FOR LOTS OF QPF ESPECIALLY
IN THE NORTHEAST ZONES. MODEL FORECAST SOUNDINGS AND WETBULB
TEMPERATURES INDICATE THAT SNOW SHOULD START IN EASTERN COLORADO
THIS MORNING WITH THE RAIN-SNOW LINE MOVING EAST INTO FAR NORTHWEST
KANSAS AROUND 18Z TODAY. THE RAIN-SNOW LINE SHOULD CONTINUE MOVING
ABOUT HALFWAY ACROSS THE KANSAS ZONES THIS AFTERNOON. PRECIPITATION
SHOULD CHANGE TO ALL SNOW ACROSS THE ENTIRE FORECAST AREA THIS
EVENING AND STAY IN THAT PHASE THROUGH THE REMAINDER OF THIS STORM.
CURRENTLY A HIGH WIND WARNING IS IN EFFECT UNTIL 00Z THURSDAY AND
THE 00Z MODEL RUNS INDICATE THAT ADVISORY LEVEL WINDS ARE LIKELY
TONIGHT AND THURSDAY. IN ADDITION THE NAM/ECMWF/GFS PAINT A BULLSEYE
OF SIGNIFICANT QPF NEAR MCK AND HLC WITH LESSER AMOUNTS TO THE WEST.
THE QPF WHEN CONVERTED TO SNOW WOULD SUPPORT ACCUMULATIONS AROUND A
FOOT WITH UP TO 3 INCHES POSSIBLE AS FAR WEST AS THE KANSAS/COLORADO
BORDER AND 1 TO 2 INCHES IN EASTERN COLORADO AND WICHITA/GREELEY
COUNTIES IN KANSAS. THE WIND COMBINED WITH THE SNOW WILL CREATE
BLIZZARD CONDITIONS ACROSS A LARGE PART OF THE FORECAST AREA WITH
ADVISORY CONDITIONS ELSEWHERE ACROSS THE CWA. AFTER COLLABORATION
HAVE DECIDED TO ISSUE A BLIZZARD WARNING FOR MOST OF THE KANSAS
COUNTIES AND SOUTHWEST NEBRASKA COUNTIES AND A WINTER WEATHER
ADVISORY FOR ALL REMAINING COUNTIES FOR TONIGHT AND THURSDAY. (SEE
HIGHLIGHTS BELOW). THE SNOW AND WIND SHOULD TAPER OFF LATE THURSDAY
AFTERNOON AND ESPECIALLY THURSDAY EVENING AS THE UPPER LOW SHIFTS
INTO EASTERN KANSAS. FRIDAY AND FRIDAY NIGHT SHOULD BE DRY WITH
SUBSIDENCE OVER THE AREA.
HIGH TEMPERATURES TODAY SHOULD ONLY BE A FEW DEGREES ABOVE THE
MORNING LOW. LATER TEMPERATURES WILL BE SUBJECT TO THE EXTENT OF THE
RESULTING SNOW FIELD. UNDERCUT GUIDANCE CONSIDERABLY FOR THURSDAY
AND FRIDAY TO ACCOUNT FOR SNOW EXPECTED. A FREEZE WARNING WILL NEED
TO BE CONSIDERED FOR THURSDAY NIGHT AS THE CLOUDS START TO THIN AND
WITH GOOD RADIATIONAL COOLING FROM SNOW ON THE GROUND.
FS
&&
.AVIATION...
500 PM MDT TUE OCT 21 2008
FOR THE 00Z TAFS...COLD FRONT AHEAD OF SCHEDULE AND BASED ON
DISTANCE SPEED TOOL USING KGLD RADAR WINDSHIFT TO THE NORTHWEST
WITH GUSTS OF 40 MPH OR SO EXPECTED FOR AN HOUR OR TWO BEFORE
DECREASING UNTIL THE BIG PUSH CLOSER TO 06Z WHERE WINDS WILL GUST
AROUND 45 MPH. THIS WILL CONTINUE OVERNIGHT BEFORE INCREASING TO
40KT SUSTAINED WITH GUSTS OF 50KTS BETWEEN 15Z AND 18Z.
LIGHT RAIN WILL START AFTER 02Z INCREASING TO A MODERATE RAIN WITH
SOME LIGHT RESTRICTIONS IN VISIBILITY BUT IFR/LIFR CIGS BY 06Z AND
CONTINUE THROUGH 15Z BEFORE CIGS SLOWLY RISE TO 1500 FT BY
15Z...6000 FT BY 18Z.
DDT
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM
MDT /7 PM CDT/ THIS AFTERNOON FOR KSZ001>004-013>016-
027>029-041-042.
BLIZZARD WARNING FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM
MDT /7 PM CDT/ THURSDAY FOR KSZ001>004-013>016-027>029.
WINTER WEATHER ADVISORY FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO
6 PM MDT /7 PM CDT/ THURSDAY FOR KSZ041-042.
NE...HIGH WIND WARNING FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM
MDT /7 PM CDT/ THIS AFTERNOON FOR NEZ079>081.
BLIZZARD WARNING FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM
MDT /7 PM CDT/ THURSDAY FOR NEZ079>081.
CO...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR COZ090>092.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
THURSDAY FOR COZ090>092.
&&
WFO GOODLANDHazardous weather outlook, Oct 21, 3:25 PM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT TUE OCT 21 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221445- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 225 PM MDT TUE OCT 21 2008 /325 PM CDT TUE OCT 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH LATE EVENING ACROSS THE TRI-STATE AREA AS AN ENERGETIC COLD FRONT MOVES ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS APPROACHING 45 MPH WILL BLOW FOR A FEW HOURS BEHIND THE INITIAL FRONTAL PASSAGE TONIGHT...SLOWLY DECREASING INTO THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS SHORTLY THEREAFTER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY STRONG NORTHWEST WINDS SUSTAINED AROUND 35 MPH WITH GUSTS UP TO 55 MPH WILL BE COMMON MIDDAY WEDNESDAY THROUGH THURSDAY AS THE STORM SYSTEM INTENSIFIES OVER CENTRAL KANSAS WITH LITTLE MOVEMENT EXPECTED. WIND ADVISORIES WILL LIKELY BE ISSUED LATER THIS AFTERNOON. AS COLD AIR FILTERS INTO THE AREA BEHIND THE STORM SYSTEM A MIX OF RAIN AND SNOW OR A CHANGEOVER TO SNOW IS EXPECTED...MAINLY ALONG AND NORTH OF INTERSTATE 70 STARTING LATE WEDNESDAY AND CONTINUING INTO THURSDAY. LIGHT ACCUMULATIONS ARE POSSIBLE...MAINLY ACROSS NEBRASKA AND BORDERING COUNTIES IN KANSAS. 3-5 INCHES OF SNOW FALL MAY BE POSSIBLE OVER EXTREME SOUTHWEST NEBRASKA...DECREASING SOUTHWARD. THE SNOW COMBINED WITH THE WIND MAY PRODUCE REDUCED VISIBILITIES. UNCERTAINTIES REMAIN IN THE STRENGTH OF THE WIND AND HOW MUCH COLD AIR WILL ACCOMPANY THE STORM. THIS WILL IMPACT THE CHANGEOVER TIMING TO SNOW AND AMOUNTS AS WELL AS THE NEED TO ISSUE ANY ADDITIONAL WATCHES OR WARNINGS. STAY TUNED FOR FURTHER UPDATES THROUGH THIS EVENING AND TOMORROW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DDT/BLM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:48 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 27 min |
| Oct 21, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 29 min |
| Oct 22, 4:21 AM CDT | Winter Weather Advisory | GLD | Greeley, Wichita | 24 hr |
Nearby
Blizzard Warnings in Kansas, 2008Blizzard Warnings in Nebraska, 2008Every blizzard warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.